Safety profile of immune checkpoint inhibitors: An analysis of the Italian spontaneous reporting system database

Paola Maria Cutroneo, Valentina Isgrò, Valentina Ientile, Mariacarmela Santarpia, Guido Ferlazzo, Andrea Fontana, Paolo Carrega, Elena Matarangolo, Simona Barnaba, Edoardo Spina, Gianluca Trifirò

Research output: Contribution to journalArticlepeer-review

Abstract

Aims: To provide an overview of immune checkpoint inhibitors (ICIs) safety profile using the Italian spontaneous adverse drug reaction (ADR) reporting system. Methods: We selected all ADR reports attributed to ipilimumab (CTLA-4 inhibitor), nivolumab, pembrolizumab, atezolizumab (PD-1/PD-L1 inhibitors) from the Italian spontaneous reporting system (2011–2018). Descriptive analyses of reports for ICIs have been conducted. Time to onset of adverse effects was stratified by system organ class. Reporting odds ratio was used as measure of ADR reporting disproportionality. ICI-related ADR reports were compared with 2 reference groups, i.e. all other suspected drugs or all other antineoplastic agents. Results: Overall, 2217 (0.7%) reports were related to ICIs (nivolumab: 72.2% of those reports; ipilimumab: 14.3%; pembrolizumab: 10.3%; and atezolizumab: 3.5%). ICI-related ADR reports mostly involved males (65%) and median age was 67 (interquartile range 59–73) years. Serious reports accounted for 48.8%. Frequencies of endocrine, general, hepatobiliary, metabolism, musculoskeletal, respiratory disorders, infections and neoplasms were significantly higher for ICIs than for all other drugs (P <.001). Except for infections, similar results emerged through comparison with other anticancer drugs. Colitis, hypophysitis and skin disorders were more frequently reported for anti-CTLA-4 drugs than PD-1/PD-L1 ICIs, and the opposite for musculoskeletal effects, pneumonia, and thyroid dysfunctions. ICIs were disproportionally associated also with less known risks, e.g. ischaemic heart disease, cardiac failure and optic nerve disorders. Conclusion: The most frequently reported safety issues were probably immune-related adverse events including general, gastrointestinal and respiratory disorders. Potentially emerging safety signals, such as ischaemic heart disease and cardiac failure, requiring further investigation were detected.

Original languageEnglish
Pages (from-to)527-541
Number of pages15
JournalBritish Journal of Clinical Pharmacology
Volume87
Issue number2
DOIs
Publication statusPublished - Feb 2021

Keywords

  • adverse drug reaction
  • drug safety
  • immune checkpoint inhibitors
  • pharmacovigilance

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Safety profile of immune checkpoint inhibitors: An analysis of the Italian spontaneous reporting system database'. Together they form a unique fingerprint.

Cite this